Alert archive / Alabama / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 18, 2025, 5:48 AM CDT for Jefferson County, Shelby County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2025, 5:48 AM CDT (10:48 UTC)
- Expired
- May 18, 2025, 6:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 AM CDT, 2 hours 52 minutes earlier. Its key messages:
- Updated at 251 AM CDT SUN MAY 18 2025
- There is a (Level 1 to 3 out of 5) risk of severe storms on Tuesday evening for portions of Central Alabama. The best chances will be generally along and northwest of the Interstate 85 corridor.
Area forecast discussion, May 18, 2:56 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 256 AM CDT Sun May 18 2025 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 251 AM CDT SUN MAY 18 2025 - There is a (Level 1 to 3 out of 5) risk of severe storms on Tuesday evening for portions of Central Alabama. The best chances will be generally along and northwest of the Interstate 85 corridor. && .SHORT TERM... (Today through Monday) Issued at 251 AM CDT SUN MAY 18 2025 Middle May weather continues, with nightly MCS showers and storms. Current IR indicates some rapid cooling tops as the MCS moves into northern MS. Right now just a few showers and storms, but consensus and guidance is that this will increase over the next few hours. This correlates with the actual trends on going this hour. Went ahead and increased PoPs toward daybreak and the first part of the day. Questions for today will be two fold. Will the activity this morning be strong/severe? And if the MCS does move through, will we recover for any severe this afternoon? As mentioned, given the expansive cooling cloud tops would expected some increase in overall coverage over the next few hours. That would put an increase in rain chances into the likely and categorical stages this morning. We did get worked over nicely 24 hours ago, but there is still plenty of instability to support at least a few stronger storms this morning with the activity. Will not mention any severe this morning, but will definitely monitor the radar trends. So if the activity moves through this morning as expected now, will severe weather be possible this afternoon. Well I can say that while it can not be ruled out, the probabilities appear too low after 1 pm to mention severe weather. Again this is a very conditional threat across the area. If the MCS does not develop or spread across the area with widespread coverage then yes a few afternoon storms could develop, especially in the south. Tonight we could see a shower or storm early in the south, but then activity focuses west and north of the ares. We will likely see another MCS develop overnight. Model trends right now keep the majority of the rain north of the area, so I have limited rain chances in the forecast. The showers and storms should be limited to the north on Tuesday closer to the MCS north of the area. Best chances of rain Monday will be in the northeast. 16 && .LONG TERM... (Monday night through next Saturday) Issued at 251 AM CDT SUN MAY 18 2025 A cold front will approach Central Alabama on Tuesday evening, with a threat of severe thunderstorms across the region. With dew points in the low 70s, supercell formation is likely during the afternoon across parts of Mississippi and Tennessee. This is likely to grow upscale into a more linear storm mode as it passes through Central Alabama, posing a damaging wind threat. Hail and an isolated tornado will be possible as well, with a bigger threat of hail initially with more cellular activity. Current timing is still broad but is potentially late evening to overnight Tuesday night for much of the area. Behind the cold front, the rest of the week will be dry, with surface high pressure in place. Temperatures will be cooler, with most areas in the 70s to near 80 Thursday and Friday. Rain chances will return across the north by the weekend. 12 && .AVIATION... (06Z TAFS) Issued at 1255 AM CDT SUN MAY 18 2025 Made some adjustments to the TAFs for this cycle. Going to concentrate more on the showers and storms developing this morning and less this afternoon. Conditions should be very similar to last night but a few hours later and most likely not as strong. Added in tempo TSRA at the northern sites but not at MGM. Added only SHRA there. Looks like the afternoon will not be as widespread so removed the Prob30 from all sites but MGM for now. So morning flights will need to be monitored for thunderstorms before and after sunrise. NOTE: There is a communication issue at ANB, so will include AMD NOT SKED here until we see any resolve. 16 && .FIRE WEATHER... Another batch showers and thunderstorms will move through this morning, with isolated to scattered this afternoon. Minimum RH values on this afternoon and Monday will be in mid to upper 40 percent range across portions of the southeast and far southern counties. Dry conditions return Wednesday after a strong system moves through on Tuesday, with showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 83 66 88 67 / 70 20 30 10 Anniston 83 66 88 69 / 80 20 20 0 Birmingham 84 69 88 70 / 80 20 10 0 Tuscaloosa 87 70 89 72 / 60 20 0 0 Calera 86 69 89 70 / 70 20 0 0 Auburn 84 69 88 69 / 60 10 0 0 Montgomery 88 68 91 69 / 30 10 0 0 Troy 89 68 91 69 / 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....12 AVIATION...16
Hazardous weather outlook, May 18, 3:42 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 342 AM CDT Sun May 18 2025 ALZ011>015-017>050-191145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 342 AM CDT Sun May 18 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few marginally severe (level 1 out of 5) risk that storms may move across central portions of Central Alabama through 9 AM. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal to enhanced (level 1 to 3 out of 5) risk of severe thunderstorms on Tuesday for areas of Central Alabama northwest of the Interstate 85 corridor, with the highest risk across the northwestern counties. The main threats will be damaging winds and hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on early this morning and on Tuesday.
In the hours before
Special weather statement, May 18, 5:00 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
500 AM CDT Sun May 18 2025
ALZ012-022-031-181045-
Greene AL-Pickens AL-Lamar AL-
500 AM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT PICKENS...NORTH CENTRAL GREENE
AND LAMAR COUNTIES THROUGH 545 AM CDT...
At 500 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to near Bent Oak. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aliceville, Cody, Ethelsville, Carrollton, Dillburg, Shaw, George
Downer Airport, Kennedy, Kirk, Star, Benevola, Johnston Lake,
Hightogy, Memphis, Bevill Lock And Dam, Crossville, Garden, Blooming
Grove, North Pickens Airport, and Lamar County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3390 8823 3391 8795 3353 8795 3352 8784
3304 8783 3310 8833
TIME...MOT...LOC 1000Z 274DEG 41KT 3382 8831 3340 8858
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12/RobinsonSpecial weather statement, May 18, 5:03 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 AM CDT Sun May 18 2025
ALZ014-015-181045-
Walker AL-Winston AL-
503 AM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALKER AND SOUTHERN
WINSTON COUNTIES THROUGH 545 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, or near Carbon Hill, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Curry, Camp McDowell, Mill Branch, Maple Branch, Hullett Branch,
Clear Creek, Smith Dam, Nesmith, Ashbank, Smith Lake, Little Dismal
Creek, Yellow Creek, Coon Creek, Poplar Springs, Helicon, Rockhouse
Creek, Lupton, Battle Branch, Hidden Cove Campground, and Black Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 8711 3399 8715 3397 8714 3396 8711
3394 8710 3393 8709 3390 8759 3394 8764
3401 8763 3420 8711
TIME...MOT...LOC 1002Z 260DEG 33KT 3397 8753
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
12/RobinsonSpecial weather statement, May 18, 5:19 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 AM CDT Sun May 18 2025
ALZ013-015-023-181115-
Fayette AL-Walker AL-Tuscaloosa AL-
519 AM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WALKER...NORTHWESTERN
TUSCALOOSA AND FAYETTE COUNTIES THROUGH 615 AM CDT...
At 519 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluff to near Millport. Movement was east
at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stone Wall, Whitson, Bankston, Moores Bridge, Richard Arthur Field,
Windham Springs, Samantha, West Corona, Fayette County Public Lake,
Fayette, Wiley, Holly Grove, Gorgas, Oakman, Corona, Townley, Bluff,
Ashcraft Corner, Goodsprings, and Boley Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3388 8795 3382 8709 3339 8742 3344 8784
3352 8784 3353 8795
TIME...MOT...LOC 1019Z 273DEG 50KT 3386 8791 3354 8817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12/RobinsonSpecial weather statement, May 18, 5:29 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 AM CDT Sun May 18 2025
ALZ023>025-181100-
Jefferson AL-Shelby AL-Tuscaloosa AL-
529 AM CDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TUSCALOOSA...WEST
CENTRAL SHELBY AND SOUTHWESTERN JEFFERSON COUNTIES THROUGH 600 AM
CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abernant, or 15 miles east of Holt, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Joe Tucker Park, Birmingham Fairgounds, Promenade Tannehill,
Dolomite, Abernant, Lipscomb, East Brookwood, Shannon, Bent Brook
Golf Club, Midfield, Pleasant Grove, Ensley, Bluff Park, Hoover,
Helena, Legion Field, Oak Mountain Amphitheater, North Johns,
McCalla, and Splash Adventure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3325 8728 3335 8740 3355 8683 3327 8677
TIME...MOT...LOC 1029Z 264DEG 40KT 3331 8724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12/RobinsonThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:11 AM CDT | Dense Fog Advisory | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Elmore and 8 more | 6 hr |
| May 18, 5:00 AM CDT | Special Weather Statement | BMX | Lamar, Pickens | 45 min |
| May 18, 5:03 AM CDT | Special Weather Statement | BMX | Winston | 42 min |
| May 18, 5:19 AM CDT | Special Weather Statement | BMX | Fayette, Walker | 56 min |
| May 18, 5:29 AM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| May 18, 5:33 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 42 min |
| May 18, 6:08 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 52 min |
| May 18, 6:12 AM CDT | Special Weather Statement | BMX | Blount | 48 min |
| May 18, 6:14 AM CDT | Special Weather Statement | BMX | Clay | 46 min |
| May 18, 6:21 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 39 min |
| May 18, 6:24 AM CDT | Special Weather Statement | BMX | St. Clair, Talladega | 51 min |
| May 18, 6:29 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 37 min |
| May 18, 6:44 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Jefferson, St. Clair, Shelby, Talladega | 46 min |
| May 18, 6:55 AM CDT | Special Weather Statement | BMX | Randolph | 50 min |
| May 18, 7:06 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 2 hr |
| May 18, 7:14 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Cleburne, Coosa, Randolph, St. Clair and 2 more | 61 min |
| May 18, 7:39 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| May 18, 8:53 AM CDT | Special Weather Statement | BMX | Russell | 82 min |
| May 18, 11:30 AM CDT | Special Weather Statement | BMX | Lamar | 45 min |
| May 18, 12:02 PM CDT | Special Weather Statement | BMX | Fayette | 43 min |
| May 18, 12:45 PM CDT | Special Weather Statement | BMX | Chambers | 45 min |
| May 18, 1:16 PM CDT | Special Weather Statement | BMX | St. Clair | 44 min |
| May 18, 1:32 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 43 min |
| May 18, 1:36 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| May 18, 1:48 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 18, 2:12 PM CDT | Areal Flood Advisory | BMX | Bibb, Shelby, Tuscaloosa | 108 min |
| May 18, 2:22 PM CDT | Areal Flood Advisory | BMX | Clay, Shelby, Talladega | 3 hr |
| May 18, 3:37 PM CDT | Special Weather Statement | BMX | Chilton | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.